Expectant mothers with HIV have some hope of preventing the transmission of the deadly virus to their unborn baby, with a special kind of drug called antiretrovirals. But, unfortunately based on new research, these drugs may come with several possible birth defects.
Everyday Health explained that Vassiliki Cartsos, associate professor and director of graduate orthodontics at Tufts University School of Dental Medicine in Boston, and colleagues, reviewed five years of adverse events compiled by the U.S. Food and Drug Administration (FDA).
Known as antiretrovirals, these drugs may increase birth defects such as cleft lip and cleft palate, the study has found, wrote Everyday Health. At the same time, these drugs do reduce risks for mother-fetus transmission of HIV from 15-25 percent to under 1 percent. Regardless, the drugs remain unsafe during pregnancy, said the study authors, and remain under investigation.
The team discovered that seven antiretrovirals were linked to 26 incidents of cleft lip and cleft palate, but note that this association is not necessarily proof of a cause-and-effect relationship, said Everyday Health.
The drugs included in this study were: Epivir (lamivudine); Sustiva (efavirenz); Viracept (nelfinavir); and Trizivir, (abacavir sulfate, lamivudine, and zidovudine).
The study authors concluded Sustiva showed the strongest medication link to cleft lip and palate, followed by Epivir, Viracept, and Viramune. Among combination therapies, Trizivir had the strongest link, followed by Kaletra and Combivir.
According to the researchers, the findings are a red flag but do not confirm that the drugs cause birth defects. They concluded in a journal news release that more research is needed to determine if there is a link between antiretroviral drugs and cleft lip and palate, a congenital malformation believed to have several causes, including genetic and environmental factors.
The study findings appear in this month’s issue of the journal Cleft Palate—Craniofacial Journal.